Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Cheyenne, WY

June 11, 2003Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 11, 2003, 6:11 PM MDT for Goshen County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:11 PM MDT (00:11 UTC)
Expired
Jun 11, 2003, 6:45 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 114 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS55 KCYS 120011
SVRCYS
WYC015-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF TORRINGTON

* UNTIL 645 PM MDT

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS IN EXCESS OF 60 MPH OVER VETERAN...OR ABOUT 14 MILES
  SOUTHWEST OF TORRINGTON...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4231 10466 4185 10462 4190 10408 4233 10409

$$

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT WED JUN 11 2003

SHORT TERM..
NO BIG CHANGES IN THE OFFING WXWISE.  SCT SHOWERS AND TSTRMS THIS
EVEING SHOULD DSIPT/MOVE E WITH SOME CLRG OVERNIGHT. WK SFC FRONT WL
DROP S ACROSS CWA OVERNIGHT AS UPPER TROF SWINGS E ACROSS N DAK.
MORE OF THE SAME FOR THURSDAY AS WK EMBEDDED IMPULSES IN WRLY UPPER
FLOW COMBINE WITH MODEST SFC MOISTURE...UPSLOPE FLOW FROM DEPARTING
SFC RIDGE TO EAST AND INSTABILITY FOR WDLY SCT AFTN SHOWERS AND
TSTRMS. NO SIG CHANGES IN TEMPS.

LONG TERM...BEGINNING OF LONG TERM LOOKS INTERESTING...ESPECIALLY ON
AVN. AVN HAS 500 MB LOW JUST SOUTH OF CYS IN CO AT 06 UTC
FRI/MIDNIGHT THU WITH SPURIOUS LOOKING VORTICITY CENTER AND 0.5 IN.
QPF OVER SOUTHEAST CORNER WY. ETA HAS MORE REALISTIC SHORT WAVE
TROUGH WITH ABOUT HALF AS MUCH QPF IN SNY AREA. LATE THU NIGHT
CONVECTIVE FEEDBACK EVEN MORE PRONOUNCED OVER PANHANDLE/NORTHEAST CO
ON AVN. AT 250 MB UPPER HIGH CELL OR RIDGING TOPS 500 MB CYCLONIC
FEATURES RESULTING IN WARM CORE...TROPICAL TYPE VERTICAL PROFILE.
THIS CONTINUES INTO FRI AFTERNOON WITH 500 MB CYCLONIC FEATURE
DRIFTING TO IEN AREA AND COPIOUS QPF. ETA INDICATES SOME RISK IN
SAME GENERAL AREA AS AVN BUT NOT NEARLY AS PESSIMISTIC. BEYOND FRI
AND OVERALL IN LONG TERM...LONG WAVE RIDGE PREVAILS FROM FOUR
CORNERS AREA NORTHEAST THROUGH SOME PART OF WY. EUROPEAN MODELS IN
GENERAL AGREEMENT WITH THIS OVER WEEKEND INTO FIRST OF NEXT WEEK.
OVER WEEKEND AND INTO FIRST PART OF NEXT WEEK FORECAST LOOKS MORE
SEASONAL WITH RESPECT TO TEMPS/POPS.

.CYS...
WY...NONE.
NE...NONE.

RAE/COX
Hazardous weather outlook, Jun 11, 10:50 AM MDT, 7 hours 21 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-121130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH HAS PUSHED EAST INTO THE CENTRAL SECTIONS OF THE
NEBRASKA PANHANDLE WITH DRIER AIR NOW RESIDING OVER MOST OF THE
AREA.  AS A RESULT ANY THUNDERSTORM DEVELOPMENT TODAY WILL BE
ISOLATED...MAINLY OVER THE NEBRASKA PANHANDLE AND FAR SOUTHERN
WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME MOISTURE RETURNS ON THURSDAY...ALLOWING FOR MORE COVERAGE OF
LATE DAY THUNDERSTORMS.  A FEW OF THEM COULD BECOME STRONG OVER
SOUTHEAST WYOMING AND THE SOUTHERN PART OF THE PANHANDLE.  FEWER
STORMS ARE EXPECTED ON FRIDAY...WITH ISOLATED TO WIDELY SCATTERED
LATE DAY STORMS STILL POSSIBLE SATURDAY THROUGH TUESDAY MAINLY OVER
SOUTHEAST WYOMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.